Alert archive / Texas / Tornado Warnings in 2019

Tornado Warning 25, NWS Austin/San Antonio, TX

June 9, 2019Burnet County, Travis County, Williamson County, Texas

NWS Austin/San Antonio, TX issued this tornado warning at Jun 9, 2019, 6:27 PM CDT for Burnet County, Travis County, Williamson County, Texas. It was in force for 36 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 9, 2019, 6:27 PM CDT (23:27 UTC)
Expired
Jun 9, 2019, 7:03 PM CDT
In force
36 min
Issued by
NWS Austin/San Antonio, TX
Area
Storm-based polygon
Tornado
Observed
Hail
0.75 in

Counties Burnet County, TX, Travis County, TX, Williamson County, TX

The radar

The Ft Hood radar (KGRK), 63 km from the middle of the area, began a volume at 23:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 9, 6:34 PM CDTTORNADO7 Wsw Liberty Hill, TXBASED ON EYEWITNESS REPORTS AND TREE DAMAGE PICTURES SENT INTO THE OFFICE.
Jun 9, 6:48 PM CDTTSTM WND DMGSpicewood, TXMULTIPLE LARGE LIMBS BLOWN OFF TREES.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 7 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 9, 2:46 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 11.5 hours before the alert went out and 260 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2019-06-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 464 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 2019-06-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 72 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
464 J/kg
Mixed-layer CIN
-473 J/kg
Mixed-layer LCL
1273 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
72 m²/s²
0-3 km storm-relative helicity
234 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

836 
WFUS54 KEWX 092327
TOREWX
TXC053-453-491-100015-
/O.NEW.KEWX.TO.W.0025.190609T2327Z-190610T0015Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Austin/San Antonio TX
627 PM CDT Sun Jun 9 2019

The National Weather Service in Austin San Antonio has issued a

* Tornado Warning for...
  Southwestern Williamson County in south central Texas...
  Northwestern Travis County in south central Texas...
  Southeastern Burnet County in south central Texas...

* Until 715 PM CDT.

* At 624 PM CDT, a funnel cloud was located near Liberty Hill, or 
  near Bertram, moving south at 30 mph.

  HAZARD...Damaging tornado.

  SOURCE...Law enforcement confirmed tornado.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* Locations impacted include...
  Austin, Cedar Park, Burnet, Bertram, Anderson Mill, Leander, Lago
  Vista, Hudson Bend, Liberty Hill, Spicewood, Oatmeal, Smithwick,
  Andice, Jonestown, Briarcliff, Volente and Seward Junction.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To repeat, a tornado may already be on ground. TAKE COVER NOW! Move 
to a basement or an interior room on the lowest floor of a sturdy 
building. Avoid windows. If you are outdoors, in a mobile home, or 
in a vehicle, move to the closest substantial shelter and protect 
yourself from flying debris.

Heavy rainfall may hide this tornado. Do not wait to see or hear the
tornado. TAKE COVER NOW!

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3038 9781 3044 9820 3046 9824 3077 9818
      3080 9801 3080 9785
TIME...MOT...LOC 2326Z 018DEG 24KT 3067 9800 

TORNADO...OBSERVED
HAIL...<.75IN

$$

MO
3 follow-up statements
113 
WWUS54 KEWX 092338 RRA
SVSEWX

Severe Weather Statement
National Weather Service Austin/San Antonio TX
638 PM CDT Sun Jun 9 2019

TXC053-453-491-100015-
/O.CON.KEWX.TO.W.0025.000000T0000Z-190610T0015Z/
Williamson TX-Travis TX-Burnet TX-
638 PM CDT Sun Jun 9 2019

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 715 PM CDT FOR
SOUTHWESTERN WILLIAMSON...NORTHWESTERN TRAVIS AND SOUTH CENTRAL
BURNET COUNTIES...

At 636 PM CDT, a severe squall line capable of producing both
tornadoes and extensive straight line wind damage was located 7 miles
east of Smithwick, or 10 miles south of Bertram, moving south at 30 
mph. Straight line wind damage and additional tornadoes may extend 
as far west as 5 miles west of Spicewood through 715 pm CDT.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Austin, Cedar Park, Bertram, Anderson Mill, Leander, Lago Vista,
Hudson Bend, Liberty Hill, Spicewood, Oatmeal, Smithwick, Jonestown,
Briarcliff, Volente and Seward Junction.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

Heavy rainfall may hide this tornado. Do not wait to see or hear the
tornado. TAKE COVER NOW!

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3038 9781 3044 9820 3046 9824 3071 9819
      3075 9785
TIME...MOT...LOC 2336Z 020DEG 25KT 3060 9803 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$

MO
240 
WWUS54 KEWX 092354
SVSEWX

Severe Weather Statement
National Weather Service Austin/San Antonio TX
654 PM CDT Sun Jun 9 2019

TXC491-100002-
/O.CAN.KEWX.TO.W.0025.000000T0000Z-190610T0015Z/
Williamson TX-
654 PM CDT Sun Jun 9 2019

...THE TORNADO WARNING FOR SOUTHWESTERN WILLIAMSON COUNTY IS
CANCELLED...
    
The tornadic thunderstorm which prompted the warning has moved out 
of the warned area. Therefore, the tornado warning has been 
cancelled. Meanwhile, a severe thunderstorm warning remains in 
effect for southern Williamson County through 715 pm CDT.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
south central Texas.

LAT...LON 3040 9794 3044 9820 3046 9824 3051 9821
      3051 9791
TIME...MOT...LOC 2352Z 006DEG 41KT 3043 9806 

$$

TXC053-453-100015-
/O.CON.KEWX.TO.W.0025.000000T0000Z-190610T0015Z/
Travis TX-Burnet TX-
654 PM CDT Sun Jun 9 2019

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 715 PM CDT FOR
NORTHWESTERN TRAVIS AND SOUTH CENTRAL BURNET COUNTIES...

At 652 PM CDT, a severe squall line capable of producing both
tornadoes and extensive straight line wind damage was located near
Lago Vista, or 14 miles southwest of Cedar Park, moving south at 45
mph. 

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Lago Vista, Hudson Bend, Spicewood, Jonestown and Briarcliff. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

Heavy rainfall may hide this tornado. Do not wait to see or hear the
tornado. TAKE COVER NOW!

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3040 9794 3044 9820 3046 9824 3051 9821
      3051 9791
TIME...MOT...LOC 2352Z 006DEG 41KT 3043 9806 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$

MO
974 
WWUS54 KEWX 100003
SVSEWX

Severe Weather Statement
National Weather Service Austin/San Antonio TX
703 PM CDT Sun Jun 9 2019

TXC053-453-100012-
/O.CAN.KEWX.TO.W.0025.000000T0000Z-190610T0015Z/
Travis TX-Burnet TX-
703 PM CDT Sun Jun 9 2019

...THE TORNADO WARNING FOR NORTHWESTERN TRAVIS AND SOUTH CENTRAL
BURNET COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning has been cancelled.  However heavy rains and 
strong winds to 55 mph are still possible with this thunderstorm.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
south central Texas.

LAT...LON 3040 9794 3044 9820 3046 9824 3051 9821
      3051 9791
TIME...MOT...LOC 0001Z 018DEG 24KT 3036 9808 

$$

MO

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this tornado warning went out at Jun 9, 6:23 PM CDT, 4 minutes earlier.

Area forecast discussion, Jun 9, 6:23 PM CDT, 4 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Austin/San Antonio TX
623 PM CDT Sun Jun 9 2019

.AVIATION.../00Z TAFS/
Main concern this forecast period will be the convection during the
first 6 hours. Cluster of strong to severe storms will likely impact
the KAUS terminal right near the start of the forecast period.
Additional strong to severe storms will likely develop during the
next few hours then move across the area through 05Z-06Z. Hail
greater than one inch and winds greater than 50 knots will be
possible with the strongest storms. This convection is developing
ahead of a cold front that will usher in northerly winds and the
potential for convection through Monday. Expecting MVFR cigs to
develop once convection begins and will prevail until late Monday
afternoon. Northerly winds will be near 10 knots with gust to around
20 knots overnight. After 15Z-16Z Monday expecting northerly winds
10 to 20 knots with occasional gusts to 25 knots.

&&

.PREV DISCUSSION... /ISSUED 505 PM CDT Sun Jun 9 2019/

UPDATE...
All grids, text, and graphics are being updated for Severe
Thunderstorm Watch #350, which expands the risk area to the entire
coastal plains. While Convection Allowing Models (CAMs) are still
problematic with specifics for the incoming convection, we now have
growing confidence in a wind/hail event for much of the I-35 corridor
including metro Austin and San Antonio. Now is the time to bring pets
indoors and move vehicles, yard furniture, etc., in garages or to the
safest possible area outside from wind/hail. Storms will move through
the Austin metro area between 6 and 730 pm, and metro San Antonio
between 8 and 10 pm.

PREV DISCUSSION... /ISSUED 332 PM CDT Sun Jun 9 2019/

SHORT TERM (Tonight through Monday Night)...
As a strong cold front approaches, a strong onshore surge of moisture
is combining with increasing mid level moisture from a Pacific tropical
plume spilling over the Mexican Plateau to minimize the daytime
mixing trends with respect to surface dewpoints. Dewpoints continued
to rise at KDRT and KGYB leading to the need to expand the Heat
Advisory for a few more counties. A few locations may hover near the
advisory criteria past 01Z, but rather than complicate the afternoon
forecast package further, we need to focus our attention on the very
strong cold front that is already generating severe weather over
North Central TX.

Peak CAPE values in the near storm environment appear to be in the
4500-5000 J/kg range with some locally higher values possible just
beyond the near storm environment. This will thus be the driving
force of the storm activity, and the high temps reaching around 100
to 102 over the Hill Country should provide plenty of downdraft
potential to result in severe storms with damaging wind potential
foremost, and with also a potential for some isolated severe hail
intense downpours capable of localized flooding. The assumption is
that the initial outflows will prevent a slow moving mesoscale
complex from dumping the type of rainfall noted by some of the higher
deterministic outputs (locally 5 inches). Most of the CAMs models
depict some isolated 3 inch pockets most likely to come in multiple
rounds. Thus it was decided not to play up the flash flood potential
for now. We may need to make a quick evening adjustment should the
outflows cease and the leading edge move slow and methodically along
the front and mid-level support. Once we are past midnight, the
severe potential should diminish to a more isolated and brief threat
while the locally heavy rain potential to near 3 inches should become
the dominant threat. By around 6 am, most of the CAMs solutions
shift the focus beyond our CWA borders with some scattered garden
variety activity to continue into daytime Monday.

Much cooler air will be a welcome break from todays excessive heat.
An additional cooling effect should come from a weak shortwave in NW
flow aloft that should keep PoPs at or above 30 percent for all
areas. Scattered PoPs should continue into Monday night with a weak
shortwave noted to be passing gradually through the area from 00Z to
12Z Tuesday.

LONG TERM (Tuesday through Sunday)...
Convection may remain scattered at the beginning of daytime Tuesday
but could decrease later in the day. Models show a gradually
decreasing chance through Wednesday, but NW flow patterns tend to
produce poor results in model performance, especially when trying to
pinpoint when chances are better in daytime or nighttime. By
Thursday, the Midwest troughing pattern aloft weakens and decreases
the NW flow pattern aloft over TX, thus lowering rain chances to
below 10 percent. A low amplitude ridging pattern aloft over TX
develops for the remainder of the 7-day forecast, but the pattern
looks weakly stable, and capable of being compromised by mesoscale
patterns. Will keep dry for now. The 2 days of welcome cooler weather
begin to return to near normals by Wednesday with above normal temps
expected to begin by Friday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              71  83  68  82  66 /  70  30  20  20  10
Austin Bergstrom Intl Airport  72  83  68  82  66 /  70  30  20  30  10
New Braunfels Muni Airport     72  83  67  82  66 /  70  30  20  30  20
Burnet Muni Airport            66  79  64  79  63 /  80  30  20  20  10
Del Rio Intl Airport           70  79  66  84  68 /  60  60  30  30  10
Georgetown Muni Airport        69  82  66  81  64 /  70  30  20  20  10
Hondo Muni Airport             73  85  68  84  68 /  70  40  30  30  10
San Marcos Muni Airport        71  84  67  82  66 /  60  30  20  30  20
La Grange - Fayette Regional   75  88  70  85  67 /  40  30  20  30  20
San Antonio Intl Airport       72  84  69  82  68 /  70  40  20  30  20
Stinson Muni Airport           74  84  69  83  68 /  70  40  20  30  20

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 8 PM CDT this evening for Atascosa-Bastrop-
Bexar-Caldwell-Comal-De Witt-Dimmit-Fayette-Frio-Gonzales-Guadalupe-
Hays-Karnes-Kinney-Lavaca-Lee-Maverick-Medina-Travis-Uvalde-Val
Verde-Wilson-Zavala.

&&

Aviation...10
Short-Term/Long-Term...Zeitler
Public Service/Data Collection...EWilliams
Hazardous weather outlook, Jun 9, 9:27 AM CDT, 9 hours before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
927 AM CDT Sun Jun 9 2019

TXZ171>173-183>194-202>209-217>225-228-101430-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
927 AM CDT Sun Jun 9 2019

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Today And Tonight.

A Heat Advisory is in effect from Noon to 8 PM today for areas
generally along and south of an Austin to San Antonio to Uvalde
line. Hot and humid weather will lead to afternoon heat indices
will peak in the 108 to 114 degree range. Hot and humid conditions
are also in store for the remainder of south central Texas this
afternoon.

A strong cold front moves into the area late this afternoon and
evening bringing scattered thunderstorms to the region. Some of
these thunderstorms could be severe for areas along and north of
a Carrizo Springs to La Grange line. Thunderstorm activity is
expected to continue into early Monday morning. Damaging winds,
large hail and locally heavy rainfall are possible, especially
over the Hill Country.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Local storm report, Jun 9, 6:05 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
605 PM CDT SUN JUN 9 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0602 PM     TSTM WND GST     3 NNE LLANO             30.78N 98.66W
06/09/2019  M58 MPH          LLANO              TX   ASOS

&&

EW
Local storm report, Jun 9, 6:11 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
611 PM CDT SUN JUN 9 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     TSTM WND GST     6 WNW BUCHANAN DAM      30.79N 98.50W
06/09/2019  M78 MPH          LLANO              TX   TRAINED SPOTTER

            SPOTTER MEASURED PEAK GUST OF 78 MPH WITH
            NUMEROUS TREES KNOCKED DOWN.

&&

EW

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 9, 4:01 AM CDTHeat AdvisoryEWXAtascosa, Bastrop, Bexar, Caldwell, Comal, DeWitt and 17 more16 hr
Jun 9, 5:25 PM CDTSevere Thunderstorm WarningEWXBurnet, Llano65 min
Jun 9, 5:30 PM CDTSevere Thunderstorm WarningEWXBurnet, Williamson45 min
Jun 9, 5:38 PM CDTTornado Warning Tornado observedEWXBurnet, Williamson52 min
Jun 9, 6:07 PM CDTSevere Thunderstorm WarningEWXLlano53 min
Jun 9, 6:11 PM CDTSevere Thunderstorm WarningEWXBurnet, Williamson64 min
Jun 9, 6:25 PM CDTTornado WarningEWXWilliamson35 min
Jun 9, 6:33 PM CDTTornado WarningEWXBlanco, Gillespie, Llano42 min
Jun 9, 6:44 PM CDTSevere Thunderstorm WarningEWXBastrop, Lee61 min
Jun 9, 6:45 PM CDTSevere Thunderstorm WarningEWXBlanco, Burnet, Hays, Travis45 min
Jun 9, 6:57 PM CDTFlash Flood WarningEWXLlano3 hr

Nearby

Tornado Warnings in Texas, 2019Every tornado warning in 2019Tornadoes in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.